MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX CT VASCULAR ACCESS PORT/MODIFICATION; VORTEX¿ CT VASCULAR ACCESS PORT

ANGIODYNAMICS VORTEX CT VASCULAR ACCESS PORT/MODIFICATION; VORTEX¿ CT VASCULAR ACCESS PORT
Catalog Number H787CT75STSD0
Medical Device Problem Codes Crack (1135); Device Issue (2379)
Health Effect - Clinical Codes Pain (1994); Burning Sensation (2146); Device Embedded In Tissue or Plaque (3165)
Date of Event 12/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that the device involved in the incident is available to be returned to the manufacturer for evaluation.To date the device has yet to be returned.Attempts are being made to obtain the device.An investigation into the root cause for incident is currently in progress.The results of the investigation will be sent via a follow up medwatch.(b)(4) device not returned to date.
 
Event or Problem Description
As reported on january 23, 2017 to angiodynamics by the patient's wife: during a routine port flush on (b)(6) 2016 my husband felt an unusual burning and pain when the flush was inserted; this concerned his oncology team.Due to the late afternoon appointment with the oncology team, the port position study was scheduled and performed the next morning.The intervention radiologist immediately found that a large section of the tubing had broken off.The stray piece was visible on x-ray and was able to be retrieved after a lengthy procedure.The port and what tubing remained attached to it were also removed at this time.The port was not replaced, as this was the patient's final chemotherapy treatment.It was reported the patient suffered no permanent harm or injury due to the event.It was reported defective device is available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
As the reported defective device was not returned, angiodynamics is unable to perform a device evaluation.However, based on a photograph provided by the complainant, the reported complaint description is confirmed.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A dhr search revealed no quality related issues or manufacturing deficiencies at the time of manufacture.We are unable to determine an exact root cause for this incident at this time.A potential root cause for the catheter fracture may be due to "pinch off syndrome".The location of the fracture being away from the port and the appearance of the fracture in the picture provided support this potential root cause.The directions for use supplied with the device instructs the physician/clinician on how to properly implant the catheter/port, and cautions against certain handling techniques to avoid "pinch-off syndrome"."pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Note: if infusion or aspiration is successful upon lifting arm above the head and turning the head, consider pinch-off syndrome as a possible cause.The line should be radiologically evaluated if pinch-off syndrome is suspected.A chest x-ray can help diagnose the grade of pinch-off or catheter fracture radiologically at the costoclavicular area." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference (b)(4).Device was not returned for evaluation.

Brand Name
VORTEX CT VASCULAR ACCESS PORT/MODIFICATION
Common Device Name
VORTEX¿ CT VASCULAR ACCESS PORT
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key6332358
Report Number1056436-2017-00016
Device Sequence Number822539
Product Code LJT
UDI-Device IdentifierH787CT75STSD0
UDI-PublicH787CT75STSD0
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K033473
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient Family Member or Friend
Type of Report Initial,Followup
Report Date (Section B) 05/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2018
Device Catalogue NumberH787CT75STSD0
Device Lot Number4921243
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/23/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/15/2017
Supplement Report FDA Received Date06/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;